Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 37, NWS Green Bay, WI

December 29, 2017Menominee County, Michigan; Marinette County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Dec 29, 2017, 6:37 PM CST for Menominee County, Michigan; Marinette County, Wisconsin. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Dec 29, 2017, 6:37 PM CST (00:37 UTC)
Expired
Dec 30, 2017, 6:37 PM CST
In force
24 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Menominee County, MI, Marinette County, WI

The radar

The Green Bay radar (KGRB), 112 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Menominee River near Pembine (PBIW3). The gauge peaked at 16.27 ft at Dec 31, 2017, 4:00 PM CST.

actionminormoderate14161812/2912/3012/3101/01
Action stage
14 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04066003, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

179 
WGUS43 KGRB 300037
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Green Bay WI
637 PM CST Fri Dec 29 2017

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Michigan...Wisconsin... 

  Menominee River near Pembine affecting Menominee and Marinette 
  Counties
  
  ...An ice jam was producing above flood stage levels along 
portions of the Menominee River...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

MIC109-WIC075-301537-
/O.NEW.KGRB.FL.W.0037.171230T0037Z-000000T0000Z/
/PBIW3.1.ER.171229T2035Z.171229T2345Z.000000T0000Z.NO/
637 PM CST Fri Dec 29 2017

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Menominee River near Pembine.
* At  6:00 PM Friday the stage was 16.2 feet. 
* Flood stage is 16.0 feet. 
* Impacts at 16.1 feet. An ice jam is likely occurring.  Flooding 
  affects mainly lowland and forested land adjacent to the river.  
  Water and ice buildups may also be occurring downstream, especially
  near river bends and bridges. Water and ice levels may fluctuate 
  during very cold periods.  

&&

LAT...LON 4558 8776 4532 8783 4535 8793 4558 8785


$$
1 follow-up statement
273 
WGUS83 KGRB 301613
FLSGRB

Flood Statement
National Weather Service Green Bay WI
1013 AM CST Sat Dec 30 2017

...The Flood Warning is cancelled for the following rivers in 
Michigan...Wisconsin...


  Menominee River near Pembine AFFECTING Menominee and Marinette 
  Counties
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks. The next scheduled 
routine statement will be issued tomorrow morning.

&&

MIC109-WIC075-301643-
/O.CAN.KGRB.FL.W.0037.000000T0000Z-171230T1613Z/
/PBIW3.1.ER.171229T2035Z.171230T0700Z.171230T1000Z.NO/
1013 AM CST Sat Dec 30 2017

The Flood Warning is cancelled for
  The Menominee River near Pembine.
* At  8:00 AM Saturday the stage was 15.8 feet. 
* Flood stage is 16.0 feet. 
* Impacts at 16.0 feet. An ice jam is likely occurring.  Flooding 
  affects mainly lowland and forested land adjacent to the river.  
* Fluctuations in river levels are expected to continue this 
  weekend due to ice flows.

&&

LAT...LON 4558 8776 4532 8783 4535 8793 4558 8785


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Dec 29, 2:14 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 29, 2:14 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
214 PM CST Fri Dec 29 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 214 PM CST Fri Dec 29 2017

Snow chances through this evening followed with more cold wind
chills later tonight will be the primary issues through Saturday.

LFQ jet with weak clipper system continues to slide over southwest
Minnesota and most of iowa and Illinois. This system will also
slide over the southwest half of the state, including parts of
central and east central Wisconsin. Upstream radars shows a 3 hour
or so region of light snow over the MSP area, will slide over an
area south of a line from MFI to ATW to MTW, reaching central
Wisconsin during the afternoon then departing east central areas
early evening.  Observations show plenty of clouds upstream along
with flurries as the colder air pours into the state on Northwest
winds.

Lows tonight will need to deal with some wind to prevent
falling off, but clearing skies may need some tweaking down later
tonight. But increasing winds combined with subzero readings will
lead to more wind chill headlines tonight. Some locations over
central Wisconsin may approach warning criteria. Will issue an
advisory for the entire area and add some snow accumulation to
the vilas county region.

Forecast problems then turn more mesoscale for Saturday as arctic
air pours over the Great Lakes. Winds turn from a west to
northwest direction to more of northwest to north direction which
favors LES activity for part of Vilas county. A few models also
continue to turn the winds to a northeast direction for Saturday
possibly putting the focus of les activity in play along Lake
Michigan. The turning winds provide the challenge on where LES
bands will set up locally.

.LONG TERM...Saturday Night Through Friday
Issued at 214 PM CST Fri Dec 29 2017

The persistent and amplified flow consisting of a western NOAM
upper ridge/eastern NOAM upper trough, will continue well into
next week and possibly even beyond depending on whether any
Pacific systems could become strong enough to flatten the ridge.
At least two more arctic intrusions are expected (this weekend and
middle of next week), thus no end in sight for the well-below
normal temperatures. Precipitation chances are pretty much
relegated to lake effect and ahead of each arctic blast. Main
concern could very well be wind chills as the bitterly cold night
time temperatures combine with enough wind to produce/surpass wind
chill advisory criteria.

Winds are forecast to veer north-northeast for a time Sunday
night, thus the lake effect snows over north-central WI would
shift to the west. Meanwhile, this wind shift would introduce lake
effect from Lake MI, especially from Algoma southward. Delta-T
values reach the middle 20s with lake-induced Capes > 500 J/KG. If
the winds can get enough of a northeast component for a sufficient
amount of time, pops would need to be raised along the lakeshore
with accumulating snow. However, this is far from a certainty,
thus have kept only chance pops going for Kewaunee/Manitowoc
counties. Otherwise, another cold night on tap under partly to
mostly cloudy skies. Min temperatures to range from 10 below to 15
below zero north-central WI, zero to 5 above along Lake MI. A wind
chill advisory may be needed over parts of northern and central
WI.

The Lake MI snow shower threat will continue into Sunday morning
before winds begin to back to the northwest Sunday afternoon and
keep any lake snow bands offshore. The lake effect machine would
then focus back to north-central WI, but any snow shower activity
here looks weak as inversion heights are low. In the end, most of
northeast WI to see a mix of sun and clouds on Sunday with max
temperatures having a hard time just to get into the zero to 5
above range central WI, 5 to 10 above zero eastern WI. Wind chills
to remain below zero through the day.

Arctic high pressure is forecast to dominate the central CONUS
Sunday night with the cold air pushed all the way to the Gulf of
Mexico. Chances for lake effect snow showers will continue to
brush Vilas County, however low-level winds may have too much of a
westerly component to bring much accumulation south of the MI
border. The rest of northeast WI to be mostly clear to partly
cloudy with steady wind speeds of 5 to 10 mph. Sunday night may be
the coldest night of the extended forecast with min temperatures
from 15 below to 20 below zero north-central, to around 5 below
zero near Lake MI. Wind chills could reach -25 to -35 below zero
and prompt the need for another wind chill advisory. Not much
changes going into New Year's Day with the center of the high
pressure over the central Plains and very cold air flowing over
the Great Lakes. Influx of drier air and west winds should
mitigate lake effect snows over Vilas County, thus mostly sunny
skies are expected with max temperatures struggling to get above
zero central WI, around 5 above zero eastern WI.

The high pressure is forecast to drop into the southern Plains and
extend northeast through the TN Valley by Tuesday. As this occurs,
winds will continue to slowly back and be southwest by Tuesday
afternoon. Modest WAA will develop over WI, but any warming would
be stunted by a tightening pressure gradient between the high
pressure and weak low pressure over northern sections of the Great
Lakes. Therefore, after another very cold night with wind chill
headlines Monday night, look for partly cloudy skies on Tuesday
with max temperatures from 5 to 10 above zero central WI, 10 to 15
above eastern WI.

The passage of a cold front and mid-level shortwave trough Tuesday
night will bring the next chance of light snow to northeast WI.
While mid-level forcing is strong with the shortwave trough,
moisture is marginal such that any accumulations appear to be
light at this time. Attention then returns to lake effect snow
showers for north-central WI as winds veer north-northwest later
Tuesday night into Wednesday. Exact trajectories and inversion
heights will ultimately determine accumulation potential.
Otherwise, mainly dry conditions are forecast for the rest of
northeast WI with max temperatures Wednesday again from 5 to 10
above zero central WI, 10 to 15 degrees eastern WI.

Models differ a bit with the movement of the next area of high
pressure moving toward WI Wednesday night into Thursday. The only
impact of consequence would be when the lake effect snow chances
would end over north-central WI (Wednesday night-ECMWF/Thursday-
GFS). The very cold conditions to persist with temperatures
holding 15 to 25 degrees below normal with wind chill headlines
possible Wednesday night. The models hint at the passage of a very
weak clipper/cold front Thursday night that could bring a chance
of light snow across northeast WI. Another arctic high then builds
into the Upper MS Valley for Friday with possible lake effect for
north-central WI.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1059 AM CST Fri Dec 29 2017

Observations earlier this morning showed patchy IFR
clouds over parts of central and north central Wisconsin, but
appeared to have retreated west later morning. Satellite imagery
showed mainly mid level clouds over the area around mid day. A
weather system tracking south of the area may produce a period of
MVFR cigs or lower end VFR clouds over parts of central and east
central Wisconsin this afternoon into early evening. Observations
across the area are reporting isolated flurries at times including
from the mid level clouds. Scattered MVFR vsbys due to light snow
possible south of a MFI to OSH line this afternoon into early
evening. Next surge of colder air tonight on northwest winds may
allow Lake Superior clouds to filter southward over at least
northern Wisconsin overnight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to noon CST Saturday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....TDH
LONG TERM......AK
AVIATION.......TDH
Hazardous weather outlook, Dec 29, 2:19 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
219 PM CST Fri Dec 29 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
219 PM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Another surge of arctic air will arrive tonight. Cold temperatures
and increasing winds will result in wind chills of 20 below zero
to 35 below zero after midnight. Exposed skin can suffer
frostbite in under 25 minutes in conditions such as these, so
adequate winter clothing will be required for anyone who will be
outdoors.

Hazardous travel conditions are expected in the snowbelt of Lake
Superior tonight due to lake-effect snow showers.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Hazardous travel conditions will likely continue in the snowbelt
of Lake Superior Saturday and Saturday night. In addition, snow
showers off Lake Michigan could affect the lakeshore counties of
eastern Wisconsin Saturday afternoon and evening.

The combination of cold and wind will result in another round of
low wind chills Sunday night into New Year's day. Wind chills of
25 below zero to 35 below zero are possible during this time.
The combination of cold and wind could result in additional
periods of low wind chills during the upcoming week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-302030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
219 PM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The probability for widespread hazardous weather is low.

TDH/AK

Nearby

River Flood Warnings in Michigan, 2017River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.